Stepwise glucocorticoid withdrawal OK for COPD

The risk of moderate or severe exacerbations was similar among patients who discontinued inhaled glucocorticoids and those who continued glucocorticoid therapy.

Stepwise glucocorticoid withdrawal OK for COPD
Stepwise glucocorticoid withdrawal OK for COPD

HealthDay News -- For patients with severe chronic obstructive pulmonary disease (COPD) receiving combination therapy with tiotropium, salmeterol, and glucocorticoids, the risk of exacerbations is similar for stepwise glucocorticoid withdrawal and continued glucocorticoid therapy, according to researchers.

“Treatment with inhaled glucocorticoids in combination with long-acting bronchodilators is recommended in patients with frequent exacerbations of severe [COPD],” explained Helgo Magnussen, MD, of the Lung Clinic Grosshansdorf in Germany, and colleagues in The New England Journal of Medicine.

“However, the benefit of inhaled glucocorticoids in addition to two long-acting bronchodilators has not been fully explored.”

To determine the effects of glucocorticoids in combination with long-acting bronchodilators on COPD patients, the investigators conducted a 12-month study involving 2,485 patients with a history of COPD exacerbation. Patients received triple therapy (tiotropium, salmeterol, and inhaled fluticasone propionate) during a six-week run-in period and were then randomized to continue triple therapy or to undergo stepwise glucocorticoid withdrawal.

Glucocorticoid withdrawal versus continued use met the prespecified noninferiority criterion of 1.2 for the upper limit of the 95% confidence interval for the first moderate or severe COPD exacerbation (hazard ratio, 1.06; 95% CI: 0.94-1.19). 

After completion of glucocorticoid withdrawal, the adjusted mean reduction from baseline in the trough forced expiratory volume in 1 second was greater in the glucocorticoid withdrawal group than the continued therapy group at week 18 (38 ml) and at week 52 (43 ml).

“In patients with severe COPD receiving tiotropium plus salmeterol, the risk of moderate or severe exacerbations was similar among those who discontinued inhaled glucocorticoids and those who continued glucocorticoid therapy,” concluded the researchers.

References

  1. Magnessen H et al. The New England Journal of Medicine. 2014; doi: 10.1056/NEJMoa1407154

Disclosures: Some study authors disclosed financial ties to pharmaceutical companies, including Boehringer Ingelheim, which funded the study.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters